Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 20, 2014, 4:17 PM PDT for Lyon County, Storey County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2014, 4:17 PM PDT (23:17 UTC)
- Expired
- Jul 20, 2014, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 55 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605
WGUS55 KREV 202317
FFWREV
NVC019-029-210215-
/O.NEW.KREV.FF.W.0016.140720T2317Z-140721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
417 PM PDT SUN JUL 20 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME WEST CENTRAL LYON COUNTY IN WESTERN NEVADA...
SOUTH CENTRAL STOREY COUNTY IN WESTERN NEVADA...
* UNTIL 715 PM PDT
* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM
IS PRODUCING VERY HEAVY RAINFALL OF 2 INCHES OR MORE IN 1 HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION US
50 AND SIX MILE CANYON-FT CHURCHILL RD AND SIX MILE CANYON. THERE
HAVE BEEN REPORTS OF WATER OVER THE ROAD IN THE GOLD HILL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE.
&&
LAT...LON 3927 11965 3934 11954 3932 11947 3923 11952
3920 11964
$$
BOYD2 follow-up statements
131
WGUS75 KREV 210056
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
556 PM PDT SUN JUL 20 2014
NVC019-029-210215-
/O.CON.KREV.FF.W.0016.000000T0000Z-140721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOREY NV-LYON NV-
556 PM PDT SUN JUL 20 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
EXTREME WEST CENTRAL LYON AND SOUTH CENTRAL STOREY COUNTIES...
AT 548 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING OVER THE WARNED AREA NEAR GOLD HILL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION US
50 AND SIX MILE CANYON-FT CHURCHILL RD AND SIX MILE CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE. DEBRIS AND
MUD FLOWS ARE ALSO POSSIBLE.
&&
LAT...LON 3927 11965 3934 11954 3932 11947 3923 11952
3920 11964
$$
BOYD604
WGUS75 KREV 210202
FFSREV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
702 PM PDT SUN JUL 20 2014
NVC019-029-210211-
/O.CAN.KREV.FF.W.0016.000000T0000Z-140721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STOREY NV-LYON NV-
702 PM PDT SUN JUL 20 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME WEST
CENTRAL LYON AND SOUTH CENTRAL STOREY COUNTIES INCLUDING GOLD HILL
AND DAYTON...
THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT
MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL
HOURS. BE CAREFUL DRIVING AT NIGHT. YOU MAY NOT SEE FLOOD WATERS OR
ROADWAYS THAT HAVE WASHED OUT.
LAT...LON 3927 11965 3934 11954 3932 11947 3923 11952
3920 11964
$$
BOYDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:28 PM PDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 20, 2:28 PM PDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 228 PM PDT SUN JUL 20 2014 .SYNOPSIS... UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND. && .SHORT TERM... WAVE CONTINUES TO LIFT NORTHWARD ACROSS THE REGION TODAY, WITH A DEFORMATION ZONE ALONG AND NORTH OF I-80. UNDER THE DEFORMATION ZONE...CLOUD COVER HAS LIMITED THE CONVECTIVE DEVELOPMENT TO A FEW LIGHT SHOWERS. TO THE SOUTH...HIGHER INSTABILITY DUE TO SURFACE HEATING HAS PRODUCE A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS. MAIN CONCERN IS ALPINE AND NORTHERN MONO COUNTIES WHERE MODERATE TO HEAVY RAIN AND MOIST SOILS MAY LEAD TO A FEW MUD/ROCK SLIDES THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND IT APPEARS THE CLOUDS WITH DEFORMATION ZONE ARE ERODING. MAIN STORM THREATS ARE GUSTY WINDS, HAIL AND HEAVY RAIN. FOR TONIGHT, MONDAY AND TUESDAY, MAIN CONCERN SHIFTS TO THE JET SEGMENT LIFTING NORTH ACROSS THE AREA. THIS WILL PROVIDE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS DAY AND NIGHT UNTIL DRIER AIR WORKS INTO THE AREA BY WEDNESDAY. HOWEVER TODAY'S 12Z RUNS DON'T HAVE AS MUCH INSTABILITY AS THE LAST TWO DAYS. IN ADDITION THERE IS UNCERTAINTY IN THE MODELS IN ANY WAVES TRACKING ALONG OR JUST NORTH OF THE JET AXIS. LATEST MODELS ONLY SHOW A WAVE PASSING ACROSS NORTHEAST CALIFORNIA ON TUESDAY AFTERNOON, WHICH WOULD PLACE THE BEST THUNDERSTORM POTENTIAL NORTH OF I-80. THOUGH HEATING AND LINGERING MOISTURE MAY LEAD TO A SHOWERS AND THUNDERSTORMS DEVELOPING SOUTH OF I-80. WITH THE JET MOVING NORTH STORM MOTIONS WILL INCREASE TO UP TO 20 MPH BY MONDAY AFTERNOON. THIS WILL LEAD TO LESS RAINFALL REACHING THE GROUND AND A HIGHER CHANCE FOR NEW FIRE STARTS FROM LIGHTNING STRIKES. GUSTY WINDS AND HAIL ARE THE MAIN STORM THREATS DURING THE AFTERNOON AND EVENING HOURS. BRONG .LONG TERM... ANOTHER ROUND OF MINOR ADJUSTMENTS TO THE LONG-TERM FORECAST. DID ADD A SLIGHT CHANCE OF A THUNDERSTORM STARTING SUNDAY FOR THE SIERRA IN MONO COUNTY. OTHERWISE, THE FORECAST CONTINUES AS DESCRIBED IN THE PREVIOUS PACKAGE. DRIER SOUTHWEST FLOW WILL ELIMINATE THUNDERSTORM CHANCES FROM MID WEEK INTO THE BEGINNING OF THE WEEKEND. THE PRESSURE GRADIENT BECOMES ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST AS LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. THIS WILL DISRUPT THE MONSOONAL MOISTURE FLUX AS IT DEFORMS THE UPPER LEVEL PATTERN RESULTING IN COOLER TEMPERATURES AND FASTER AFTERNOON WINDS. CURRENTLY WATCHING THE POTENTIAL OF A JET STREAK FORMING OVER THE SIERRA. HOLDING OFF ON RAISING WIND SPEEDS FURTHER FOR NOW, BUT WILL NEED TO REEVALUATE WINDS AND POTENTIAL FOR CRITICAL FIRE CONDITIONS FOR THURSDAY. TEMPERATURES BEGIN TO INCREASE TOWARDS THE END OF THE WEEK AS THE RIDGE REASSERTS ITSELF. HIGHS WILL APPROACH TRIPLE DIGITS FOR WESTERN NEVADA VALLEYS BY FRIDAY AND SATURDAY. MEANWHILE, THE THERMAL TROUGH WILL BECOME MORE FAVORABLE FOR AFTERNOON BUILD-UPS ON SATURDAY AND SUNDAY. WIND THE BEST SURFACE CONVERGENCE OCCURRING ON SUNDAY, HAVE ADDED A SLIGHT CHANCE OF CONVECTION ALONG THE SIERRA AND LONG VALLEY CALDERA RIM. MAY NEED TO ADD SOME FOR SATURDAY IF SURFACE TEMPERATURES BEGIN TO TREND WARMER. BOYD && .AVIATION... ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG WITH GUSTY SFC WINDS TO NEAR 45 KTS. LARGE HAIL IN AND NEAR TSTM CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE VCTS FOR MOST TERMINALS TODAY AND APPROACH AND DEPARTURE ROUTES WILL LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING. THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY 50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 20, 3:18 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 318 PM PDT SUN JUL 20 2014 NVZ004-202315- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 318 PM PDT SUN JUL 20 2014 ...STRONG THUNDERSTORM AND BLOWING DUST TO IMPACT INTERSTATE 80... AT 314 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...AND MOVING NORTH AT 15 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...JUNCTION I 80 AND US 95 (EXIT 83)...TRINITY JUNCTION...LOVELOCK...LOVELOCK DERBY FIELD AIRPORT AND BATTLEGROUND POINT. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 74 AND 107. THIS STORM IS PRODUCING HEAVY RAINFALL... LIGHTNING AND GUSTY WINDS. WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY ALONG HIGHWAY 95 AND INTERSTATE 80. && LAT...LON 3998 11892 4027 11841 3966 11847 3958 11872 TIME...MOT...LOC 2216Z 174DEG 4KT 3977 11863 BOYD
Local storm report, Jul 20, 3:37 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL RENO 39.54N 119.82W
07/20/2014 M0.25 INCH WASHOE NV NWS EMPLOYEE
LARGE PEA-SIZED HAIL REPORTED IN RENO.
&&
WEISHAHNLocal storm report, Jul 20, 3:52 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
352 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD GLENBROOK 39.09N 119.94W
07/20/2014 DOUGLAS NV FIRE DEPT/RESCUE
TAHOE DOUGLAS FIRE DEPARTMENT REPORTED FLASH FLOODING
ALONG AND NEAR LOGAN CREEK.
0352 PM FLASH FLOOD 5 E GARDNERVILLE 38.94N 119.65W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING. WIND
MILL ROAD IS WASHED OUT AND CALLE DE CENO IS IMPASSABLE.
SPOTTER ESTIMATED 1.20 INCHES OF RAINFALL IN 30-40
MINUTES.
&&
MCGUIRELocal storm report, Jul 20, 3:59 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
359 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM FLASH FLOOD RENO 39.54N 119.82W
07/20/2014 WASHOE NV PUBLIC
FLASH FLOODING AT MEADOW WOOD MALL. CARS STALLING IN
WATER.
&&
WEISHAHNLocal storm report, Jul 20, 4:01 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
401 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HEAVY RAIN CARSON CITY 39.17N 119.76W
07/20/2014 M1.10 INCH CARSON CITY NV CO-OP OBSERVER
CASON CITY COOPERATIVE OBSERVING STATION REPORTED 1.10
INCHES OF RAINFALL.
0400 PM DUST STORM LOVELOCK 40.18N 118.48W
07/20/2014 PERSHING NV ASOS
VISIBILITY OF 1/2 MILE AND WIND GUST TO 61 MPH MEASURED
AT DERBY FIELD IN LOVELOCK.
&&
BRONGLocal storm report, Jul 20, 4:08 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM DUST STORM LOVELOCK 40.18N 118.48W
07/20/2014 PERSHING NV LAW ENFORCEMENT
PERSHING COUNTY SHERIFFS OFFICE HAS CONFIRMED A LARGE AND
VERY DANGEROUS DUST STORM IS OCCURING.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:50 PM PDT | Special Weather Statement | REV | Churchill | 55 min |
| Jul 20, 1:13 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 47 min |
| Jul 20, 1:52 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 38 min |
| Jul 20, 2:10 PM PDT | Special Weather Statement | REV | 65 min | |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:36 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:49 PM PDT | Special Weather Statement | REV | Churchill | 26 min |
| Jul 20, 3:00 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 3:18 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Jul 20, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Jul 20, 3:28 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 47 min |
| Jul 20, 3:37 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 4 hr |
| Jul 20, 3:37 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 3 hr |
| Jul 20, 4:30 PM PDT | Special Weather Statement | REV | 60 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.